Flash Flood, Mesa
- When
- August 23, 9:30 PM MST to 11:00 PM MST
- Where
- Mesa County, 6 mi NNE of Fruita
- Property damage
- $30,000
- Crop damage
- $3,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.018, -108.466 (the zone’s center; the record gives no point)
A flash flood roared down the East Branch of the Big Salt Wash. The flash flood waters were up to 150 feet out of the drainage and up to 10 feet deep in some low lying areas where corrals were destroyed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A flash flood roared down the East Branch of the Big Salt Wash. The flash flood waters were up to 150 feet out of the drainage and up to 10 feet deep in some low lying areas where corrals were destroyed. The water ran just over 2 feet deep across a bridge on "O" Road. 12 sheep were washed away, along with numerous bales of hay. 200 feet of concrete ditch was washed out, and the hay crop in the adjacent field was destroyed. Two homes were damaged, and a camper unit was destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 23, 1:32 AM MST, 19 hours 58 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 232 AM MDT SAT AUG 23 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH SUNDAY NIGHT.).. A SOUTH TO SOUTHWEST MONSOONAL WILL REMAIN IN PLACE TONIGHT AND SUNDAY ALONG WITH PW VALUES OF AN INCH OR MORE OVER THE SOUTHERN TWO THIRDS OF THE FORECAST AREA. OVER THE NORTHERN THIRD OF THE AREA A MORE WESTERLY COMPONENT IN THE WIND THAT ADVECTS DRIER AIR. NOT AS MUCH DYNAMIC SUPPORT TONIGHT OR SUNDAY AS YESTERDAYS JET MAXIMA AND BAROCLINIC ZONE ARE MISSING. STILL...A WEAK VORT MAX OVER NRN AZ SHOULD ROTATE TO THE NE AND INTO ERN UT BEFORE 6 PM AND INTO EARLY EVENING. THIS SHOULD PROVIDE THE FOCUS FOR SLIGHTLY BETTER CONVECTIVE DEVELOPMENT OVER SERN UT...BUT NOT MUCH BETTER. WITH SLIGHTLY DRIER CONDITIONS NORTH SUNDAY AND SUNDAY NIGHT...TEMPS WILL INCREASE WHILE RH AND POPS DECREASE. CJC MONDAY...STILL LOOKS RATHER DRY NORTH UNDER A WESTERLY FLOW ALOFT... WHILE AN UPPER HIGH NEAR THE 4 CORNERS SHOULD RESULT IN RESIDUAL MOISTURE REMAINING OVER SOUTHERN ZONES FOR SLOW MOVING DIURNAL CONVECTION. TUESDAY...MODELS INDICATE THE UPPER HIGH TO SHIFT EAST ON TUESDAY AS UPPER TROUGH/LOW IN PACIFIC NW INDUCES A GRADUAL TURN TOWARDS THE MONSOONAL FLOW OVER OUR AREA. HOWEVER...IT LOOKS LIKE THE MOISTURE INCREASE FOR OUR CWA WILL NOT LIKELY BEGIN IN EARNEST UNTIL TUESDAY NIGHT. WEDNESDAY...AVN INDICATES FULL BLOWN RETURN TO MONSOONAL FLOW DIRECTLY OVER OUR CWA...AND HAVE STEERED THE FORECAST IN THIS DIRECTION...THOUGH HAVE NOT GONE VERY HIGH YET ON THE POPS DUE TO SOME DEGREE OF UNCERTAINTY TO THIS SOLUTION THAT FAR OUT INTO THE FUTURE. IF THE NEXT COUPLE OF ETA AND AVN MODEL RUNS CONTINUE TO PICK UP ON THIS SOLUTION...THE CONFIDENCE LEVEL IN THIS SOLUTION WILL SIGNIFICANTLY INCREASE AND THE POPS WILL LIKELY NEED TO BE SIGNIFICANTLY INCREASED. PRINGLE THURSDAY-FRIDAY...HEIGHTS START TO RISE ONCE AGAIN OVER THE ROCKIES AS THE UPPER LEVEL RIDGE TRIES TO REBUILD OVER THE REGION. THIS WL OPEN THE DOOR TO DRIVE BETTER MOISTURE BACK TO THE NORTHERN ZONES TO BRING BACK CHC POPS TO THE HIGHER ELEVATIONS BY FRIDAY. LITTLE CHANGE FOR THE VALLEYS WITH ISOLATED LATE DAY STORMS DRIFTING OFF THE HIGHER TERRAIN. EXPECT TEMPS TO DROP BACK DOWN TO NEAR NORMAL AS BETTER MOISTURE AND MORE CLOUD COVER WORK BACK INTO THE REGION. JDC SATURDAY...SOME INDICATION OF RIDGE BREAKING DOWN ON THE WEEKEND. HOWEVER...RESIDUAL MOISTURE ACROSS THE AREA SHOULD BE SUFFICIENT FOR CONTINUED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SLIGHT COOLING LIKELY UNDER THIS SCENARIO. NL .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-241145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS...NUMEROUS OVER THE MOUNTAINS...WILL OCCUR THIS AFTERNOON AND EARLY EVENING. LOCALLY HEAVY RAINFALL WILL OCCUR WITH SLOW MOVING STORMS WHICH MAY CAUSE FLASH FLOODING. DANGEROUS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH FRIDAY. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...MOSTLY IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO RELAY STORM REPORTS TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE.
The Grand Junction radar (KGJX), 22 km away, was scanning. The volume nearest the first event began at 04:30 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374085.